Illinois, 2018

Flash Flood and Hail in Illinois, June 10, 2018

June 10, 2018 · NWS LSX · 3 events in 2 counties and zones

Scattered thunderstorms developed along a frontal boundary as well as old outflow boundaries. Some of the storms produced large hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Scattered thunderstorms developed along a frontal boundary as well as old outflow boundaries. Some of the storms produced large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 10, 5:06 AM CST, 9 hours 42 minutes earlier.

Area forecast discussion, Jun 10, 5:06 AM CST, 9 hours 42 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
606 AM CDT Sun Jun 10 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 338 AM CDT Sun Jun 10 2018

An MCS was tracking east-southeastward through northern IL early
this morning, northeast of our forecast area.  The MCV and outflow
boundary from this nocturnal MCS will likely initiate new convection
across parts of west central and southwest IL, east of the
Mississippi River today in the moist and unstable atmosphere, and
also possibly into northeast MO as well.  The best threat for
convection will continue tonight across northeast MO and west
central and southwest IL as a synoptic front sags southward into
northeast MO and central IL this evening.  A few storms may be
severe with damaging winds and large hail, along with heavy rainfall
across parts of west central and southwest IL.   Above normal
temperatures can be expected today across central and southeast MO
where there will be less cloud cover to hinder daytime heating and
no more than isolated showers or storms. Highest heat indices will
approach 100 along I-70 from COU to STL late this afternoon.

GKS

.LONG TERM...  (Monday through Saturday)
Issued at 338 AM CDT Sun Jun 10 2018

I think the main story for Monday with be the heat and humidity.
Present thinking is that any ongoing convection at daybreak on
Monday will be north/east of the CWA, although there could be some
remnant debris cloudiness in the eastern half of the area. The
pattern looks quite favorable for a hot day with southwesterly low
level flow and a prominent west-east orientation to the accompanying
thermal ridge. I have boosted temps a bit with highs 91-96, the
highest readings in metro St. Louis and mid MO. Heat indices will
be highly dependent on how the dew points respond to mixing and
current thinking is they will be in the upper 60s to lower 70s in
the afternoon. This results in peak heat indices in the 100-104
range, with the highest values in the metro area. These values are
a tad short of advisory criteria, and we will need to continue
monitoring closely. While I can't rule out some isolated storms on
the fringes of the CWA in the afternoon, especially south central
IL, I think the main chance of thunderstorms will wait until
Monday night with the advancing cold front, and this would bring
the highest probabilities to northeast/central MO from late
evening into the overnight hours.

If there has been any shift in the latest guidance package and hence
above average uncertainty, it would be with the progress of the
aforementioned cold front. Up until the recent model runs, the
general consensus had been for the cold front to move across the CWA
on Tuesday, with a position south of the CWA by early Tuesday
evening. Now there is concern that the cold front will ever make
it thru the area, and the ECMWF would say NO. The ECMWF suggests
the front will ooze southward across the northern CWA Tuesday and
Tuesday night, bottoming out just south of I-70 on Wednesday
before gradually retreating it back to the north during the later
part of the week. Alternatively the GFS does move the front south
of the area into northern AR and the TN Valley by Wednesday, and
then begins a northward retreat with the front Wednesday night
into Thursday. The strength and eastward building of the southern
Plains upper ridge appear to be the culprit. Given the potential
motion/position of the front and "ridge runner" disturbances,
thunderstorm chances could end up increasing quite a bit Wednesday
into Thursday. High temperatures could also end up warmer, and I
have started a slight upward adjustment on Tuesday. There are
suggestions that the ridge aloft could build through the MS Valley
region Friday into next weekend leading to well above normal
temps and hot and humid conditions. The present forecast does not
reflect this quite yet given the model variability and
uncertainty in these time ranges.

Glass

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 541 AM CDT Sun Jun 10 2018

Isolated showers were moving through UIN and the St Louis metro
area early this morning. Most of this activity will likely shift
east of the taf sites later this morning. Few-scattered diurnal
cumulus clouds will develop late this morning and this afternoon
with daytime heating. There may be scattered showers and storms in
UIN late this afternoon and evening as a front sags southward
into parts of northeast MO and central IL. It appears that most of
the convection this afternoon and evening will be just east of
the St Louis metro area. Mainly south-southwesterly surface winds
at the taf sites through the period, except more southeasterly in
UIN tonight.

SPECIFICS FOR KSTL: Isolated showers were moving through the St
Louis metro area early this morning. Most of this activity will
likely shift east of the STL area later this morning. Few-
scattered diurnal cumulus clouds will develop late this morning
and this afternoon with daytime heating. It appears that most of
the convection this afternoon and evening will be just east of the
STL area. Mainly southwesterly surface winds through the period.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 10, 2:29 PM CST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
329 PM CDT Sun Jun 10 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111145-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
329 PM CDT Sun Jun 10 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

There is a chance for thunderstorms across much of eastern
Missouri and western Illinois through tonight. Isolated strong to
severe storms are possible across parts of northeast Missouri and
west central and south central Illinois into this evening. The
primary threats are large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The chance for thunderstorms will continue for parts of the
forecast area each day.

Isolated strong to severe storms are possible on Monday afternoon
and night across the area. The primary threats are large hail and
damaging wind gusts.

Isolated strong to severe storms are possible Tuesday afternoon
and night across parts of southeast Missouri and southwest
Illinois. The primary threats are large hail and damaging wind
gusts.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed through tonight.

Britt

In the hours before

Special weather statement, Jun 10, 12:29 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service St Louis MO
129 PM CDT SUN JUN 10 2018

ILZ060-064-065-101915-
Bond IL-Montgomery IL-Fayette IL-
129 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOND...NORTHWESTERN
FAYETTE AND MONTGOMERY COUNTIES UNTIL 215 PM CDT...

At 128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pana to near Litchfield. Movement was
southeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Litchfield, Hillsboro, Nokomis, Ramsey, Raymond, Witt, Taylor
Springs, Coffeen, Schram City, Irving, Herrick, Panama, Fillmore,
Coalton, Donnellson, Butler, Ohlman, Bingham, Walshville and Wenonah.

This includes Interstate 55 in Illinois between exits 52 and 60.

This also includes  Ramsey Lake State Park and Lake Lou Yaeger.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central and southwestern Illinois.

LAT...LON 3897 8945 3909 8970 3927 8970 3935 8951
      3935 8914 3922 8914 3922 8884
TIME...MOT...LOC 1828Z 294DEG 21KT 3945 8915 3920 8975

Kanofsky
Special weather statement, Jun 10, 2:24 PM CST, 24 minutes before
Special Weather Statement
National Weather Service St Louis MO
324 PM CDT SUN JUN 10 2018

ILZ095-102100-
Adams IL-
324 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ADAMS COUNTY UNTIL 400
PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mendon, moving east at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Camp Point, Mendon, Golden, Ursa, Loraine, Woodville, Lima and
Chatton.

LAT...LON 4020 9102 4004 9101 4005 9145 4020 9146
TIME...MOT...LOC 2024Z 268DEG 22KT 4017 9128

Kanofsky

The radar

The Lincoln radar (KILX), 163 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Adams

When
June 10, 2:48 PM CST
Where
Adams County, 2.47 mi WNW of Loraine
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.169, -91.260

Hail, Montgomery

When
June 10, 5:22 PM CST
Where
Montgomery County, 1.13 mi N of Irving
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.216, -89.402

Flash Flood, Montgomery

When
June 10, 7:10 PM CST to 11:30 PM CST
Where
Montgomery County, 2.76 mi S of Barnett to 2.67 mi SE of Nokomis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.230, -89.700

Up to three inches of rain fell in a short amount of time causing flash flooding. In Nokomis, water was high enough, reaching the bottom of car doors in parts of town. Several roads were closed due to the flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767359, 767360, 767361.